It revolves around two recently published papers on the post marketing experience. The news is not all bad.
First from JAMA Internal Medicine:
Importance It remains unclear whether dabigatran etexilate mesylate is associated with higher risk of bleeding than warfarin sodium in real-world clinical practice.
Objective To compare the risk of bleeding associated with dabigatran and warfarin using Medicare data.
Design, Setting, and Participants In this retrospective cohort study, we used pharmacy and medical claims in 2010 to 2011 from a 5% random sample of Medicare beneficiaries. We identified participants as those newly diagnosed as having atrial fibrillation from October 1, 2010, through October 31, 2011, and who initiated dabigatran or warfarin treatment within 60 days of initial diagnosis. We followed up patients until discontinued use or switch of anticoagulants, death, or December 31, 2011.
Exposures Dabigatran users (n = 1302) and warfarin users (n = 8102)...
Results Dabigatran was associated with a higher risk of bleeding relative to warfarin, with hazard ratios of 1.30 (95% CI, 1.20-1.41) for any bleeding event, 1.58 (95% CI, 1.36-1.83) for major bleeding, and 1.85 (95% CI, 1.64-2.07) for gastrointestinal bleeding. The risk of intracranial hemorrhage was higher among warfarin users, with a hazard ratio of 0.32 (95% CI, 0.20-0.50) for dabigatran compared with warfarin. Dabigatran was consistently associated with an increased risk of major bleeding and gastrointestinal hemorrhage for all subgroups analyzed. The risk of major bleeding among dabigatran users was especially high for African Americans and patients with chronic kidney disease.
Conclusions and Relevance Dabigatran was associated with a higher incidence of major bleeding (regardless of the anatomical site), a higher risk of gastrointestinal bleeding, but a lower risk of intracranial hemorrhage. Thus, dabigatran should be prescribed with caution, especially among high-risk patients.
Then this from Circulation:
Methods and Results—We formed new-user cohorts of propensity score matched elderly patients enrolled in Medicare, who initiated dabigatran or warfarin for treatment of non-valvular AF between October 2010 and December 2012. Among 134,414 patients with 37,587 person-years of follow-up, there were 2,715 primary outcome events. The hazard ratios (95% confidence intervals) comparing dabigatran with warfarin (reference) were ischemic stroke: 0.80 (0.67-0.96); intracranial hemorrhage: 0.34 (0.26-0.46); major gastrointestinal bleeding: 1.28 (1.14-1.44); acute myocardial infarction: 0.92 (0.78-1.08); and death: 0.86 (0.77-0.96). In the subgroup treated with dabigatran 75 mg twice daily, there was no difference in risk compared with warfarin for any outcome except intracranial hemorrhage, where dabigatran risk was reduced. Most patients treated with dabigatran 75 mg twice daily appeared not to have severe renal impairment, the intended population for this dose. In the dabigatran 150 mg twice daily subgroup, the magnitude of effect for each outcome was greater than in the combined-dose analysis.
Conclusions—In general practice settings, dabigatran was associated with reduced risk of ischemic stroke, intracranial hemorrhage, and death, and increased risk of major gastrointestinal hemorrhage compared with warfarin in elderly patients with non-valvular AF. These associations were most pronounced in patients treated with dabigatran 150 mg twice daily, whereas the association of 75 mg twice daily with study outcomes was indistinguishable from warfarin except for a lower risk of intracranial hemorrhage with dabigatran.
There's nothing shocking here that I can see. It appears that any excess bleeding attributable to dabigatran was driven by GI events, which we already knew from RE-LY. We also knew that the performance of most new drugs is better in clinical trials than in the real world.
As more post marketing experience comes in this story will continue to unfold for dabigatran and the other newly approved anticoagulants. There are no pat answers available at this point.
More from ACP Hospitalist Weekly.